Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 42, NWS Amarillo, TX

May 7, 20215 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 7, 2021, 6:50 PM CDT for 5 counties in Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2021, 6:50 PM CDT (23:50 UTC)
Expired
May 7, 2021, 7:45 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, TX, Carson County, TX, Donley County, TX, Gray County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:50 PM CDTTSTM WND GST 651 E Mclean, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
598 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WUUS54 KAMA 072350
SVRAMA
TXC011-065-129-179-381-080045-
/O.NEW.KAMA.SV.W.0042.210507T2350Z-210508T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
650 PM CDT Fri May 7 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Armstrong County in the Panhandle of Texas...
  Southeastern Randall County in the Panhandle of Texas...
  Southeastern Carson County in the Panhandle of Texas...
  Gray County in the Panhandle of Texas...
  Donley County in the Panhandle of Texas...

* Until 745 PM CDT.

* At 649 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles south of Kingsmill to 5 miles east of
  Claude to 7 miles east of Palo Duro Canyon, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Panhandle, Clarendon, Claude, White Deer, Mclean, Groom, Lefors,
  Howardwick, Lelia Lake, Lake Mcclellan, Wayside, Goodnight,
  Alanreed and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3519 10139 3545 10141 3549 10054 3499 10054
      3477 10091 3475 10164 3475 10181
TIME...MOT...LOC 2349Z 257DEG 32KT 3535 10100 3514 10126 3493 10155 

HAIL...1.00IN
WIND...60MPH
 
$$

Guerrero
1 follow-up statement
190 
WWUS54 KAMA 080030
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
730 PM CDT Fri May 7 2021

TXC381-080040-
/O.CAN.KAMA.SV.W.0042.000000T0000Z-210508T0045Z/
Randall TX-
730 PM CDT Fri May 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDALL COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3519 10139 3540 10102 3549 10054 3499 10054
      3477 10091 3475 10159 3500 10152
TIME...MOT...LOC 0030Z 257DEG 32KT 3542 10062 3521 10088 3500 10117 

$$

TXC011-065-129-179-080045-
/O.CON.KAMA.SV.W.0042.000000T0000Z-210508T0045Z/
Armstrong TX-Carson TX-Gray TX-Donley TX-
730 PM CDT Fri May 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR ARMSTRONG...SOUTHEASTERN CARSON...SOUTHERN GRAY AND DONLEY
COUNTIES...

At 730 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Kellerville to Lake Mcclellan to
near Goodnight, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Clarendon, Claude, Mclean, Groom, Lefors, Howardwick, Lelia Lake,
Lake Mcclellan, Wayside, Alanreed, Greenbelt Lake and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3519 10139 3540 10102 3549 10054 3499 10054
      3477 10091 3475 10159 3500 10152
TIME...MOT...LOC 0030Z 257DEG 32KT 3542 10062 3521 10088 3500 10117 

HAIL...1.00IN
WIND...60MPH
 
$$

Guerrero

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:39 PM CDT, 11 minutes earlier.

Area forecast discussion, May 7, 6:39 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
639 PM CDT Fri May 7 2021

.AVIATION...00z TAFS...
Thunderstorms have moved east of the DHT/GUY terminals and they
should be free of any storm threats for the rest of the TAF
period. But will still keep an eye out through 3z for any late pop
up storms. KAMA will be finishing up the storms here in the next
hour and may have some vcts through 1z. VFR conditions expected
for the rest of the TAF period with light showers possible in the
first three hours and breezy south winds thereafter. Winds should
be in the 15-20kt range with gusts as high as 30kts. LLWS will be
possible at KAMA and KGUY for south southwest winds around 45kts
from 7-12z time period.

Weber

&&

.PREV DISCUSSION... /Issued 233 PM CDT Fri May 7 2021/

SHORT TERM...Today through Tomorrow Night...
Upper level ridge is currently over the Rockies to the west and
will continue to move east over the Panhandles today. A surface
trough extending from a lee low in southeast Colorado has been a
perfect boundary for some afternoon convection to initiate along.
Temperatures are into the mid to upper 80s with plenty of
convective heating with no capping inversion in place across West
Texas and eastern New Mexico. Dewpoints are in the upper 40s to
lower 50s with a very dry boundary layer and inverted "V"
sounding, along with extremely steep lapse rates high LCLs. Only
about 500-1000 J/kg of MLCAPE is present with 20 to 30 knot shear,
so large hail up to quarters is possible but not the main threat.
The main threat will be damaging wind gusts with DCAPE values up
to 1000 J/kg and winds of up to 70 knots possible. Storms are
expected to move east southeast across the Panhandles and once the
sun begins to set, the severe threat will quickly diminish and the
storm potential will end by 11 PM.

The leading edge of the upper level trough over the Great Basin
will put the Panhandles under southwest winds aloft tomorrow.
Surface winds will remain from the southwest through most of the
day as a surfaced closed low forms across the Colorado/Kansas
border. Temperatures will warm well into the 80s and even lower
90s with plenty of mixing in the boundary layer with breezy winds
expected through most of the day. The surface low will push
southeast tomorrow night with a cold front expected to come
through the Panhandles as early as 9-10 PM and be through the
entire Panhandles by around Midnight to 1 AM. There is a slight
chance for some storms behind the front as the upper level trough
swings across the Panhandles late tomorrow, but at this time it
appears most of these chances will remain to the north. If the
front passes through much faster, the chance for precipitation
will decrease as well.

Rutt

FIRE WEATHER...Saturday...
Elevated to critical fire weather conditions are possible
tomorrow across the far western Panhandles. RFTIs are around 5 to
7 with minimum relative humidity values around 7 to 8 percent and
breezy winds of 20 to 30 mph. Fuels are somewhere around the 50th
to 70th percentile due to recent rainfall over the past week.
However, the fuels remain cured in the far west so the potential
for fire starts remains a concern. A Fire Weather Watch will be
issued and contingent upon the potential for some substantial
precipitation across the west today with the showers and
thunderstorms.

Rutt

LONG TERM...Sunday through Thursday

Zonal flow aloft Sunday will allow for perturbations across the
central and southern Rockies westward across the Four Corners
region and the Great Basin Sunday afternoon to track east and
trigger scattered convection around 21Z Sunday across eastern
Colorado and the eastern Plains of New Mexico. This convection
will continue moving east and southeast across the western and
central Panhandles by 00Z to 03Z Monday. Additional convection
will spread across much of the forecast area Sunday night into
Monday morning.

Closed upper low and upper trough will track east out of the
central Rockies, the Four Corners region and southwestern states
by Monday evening. Convection expected to develop during the
overnight hours Monday night into Tuesday across most of the
Panhandles as the closed upper low tracks across the central
Plains states with the upper trough approaching or moving into the
forecast area by late Tuesday. Another final chance for precip
Tuesday night into Wednesday morning as the last shortwave trough
approaches the Panhandles. Northwesterly flow aloft will keep the
Panhandles generally dry Wednesday afternoon through Thursday,
although the possibility for some weak perturbations tracking
southeast out of the central and southern Rockies could allow for
isolated convection over the Oklahoma or far northern Texas
Panhandles Thursday afternoon. Confidence is low at this time and
will maintain a dry forecast for now.

Cold front well south and east of the Panhandles Sunday as surface
high builds down from the north. Surface low develops over New
Mexico on the western periphery of the frontal boundary Sunday
evening which then track south into southeastern New Mexico. A
reinforcing surge of cooler air Sunday night into Monday morning
will allow for increasing upslope surface flow. Surface high over
Kansas Monday and across the central Plains states Tuesday into
Wednesday will maintain a much cooler and more moist upslope
surface flow. The surface ridge will dislodge Wednesday afternoon
through Wednesday night as surface trough develops across eastern
Colorado and eastern New Mexico. Surface flow transitions from
upslope to downslope by Thursday as southwesterly winds return and
pressure gradient tightens up resulting in gusty winds Thursday.
Much warmer and drier with breezy or windy conditions Thursday.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  91  52  75  44 /  70   0   0   5  20
Beaver OK                  57  94  49  70  42 /  50   0   5   5  40
Boise City OK              54  87  44  67  39 /  20   0  10  30  60
Borger TX                  61  94  54  76  46 /  70   0   0   5  30
Boys Ranch TX              57  91  51  75  45 /  70   0   0  10  30
Canyon TX                  57  92  51  76  44 /  60   0   0   5  20
Clarendon TX               61  94  56  75  47 /  50   0   0   5  20
Dalhart TX                 51  87  45  71  40 /  20   0   5  20  50
Guymon OK                  57  92  48  70  41 /  20   0   5  10  40
Hereford TX                57  91  51  77  45 /  40   0   0   5  20
Lipscomb TX                59  94  52  72  43 /  70   0   0   0  30
Pampa TX                   59  92  52  72  44 /  80   0   0   5  30
Shamrock TX                59  96  55  75  45 /  60   0   0   0  20
Wellington TX              60  96  57  78  47 /  60   0   0   0  20

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Saturday afternoon through Saturday
     evening for the following zones: Dallam...Deaf Smith...
     Hartley...Oldham.

OK...Fire Weather Watch from Saturday afternoon through Saturday
     evening for the following zones: Cimarron.

&&

89
Hazardous weather outlook, May 7, 2:45 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
245 PM CDT Fri May 7 2021

OKZ001>003-TXZ001>020-317-081200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
245 PM CDT Fri May 7 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop through this evening across
the Oklahoma and Texas Panhandles. Some storms may become strong
to severe with large hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Sunday afternoon through Tuesday night. Any
storms that form are expected to remain below severe levels at
this time.

Critical fire weather conditions will be possible Saturday due to
receptive fuels, strong southwesterly winds and low afternoon
relative humidity values across the far western Texas and Oklahoma
Panhandles. A Fire Weather Watch has been issued for this area for
Saturday afternoon through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials should remain
alert and be ready for possible activation through this evening.

Critical fire weather conditions will be possible across the far
western Panhandles Saturday.

Schneider

In the hours before

Local storm report, May 7, 6:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT FRI MAY 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             12 WNW CODMAN           35.73N 100.94W
05/07/2021  M1.00 INCH       ROBERTS            TX   TRAINED SPOTTER

            HAIL WAS ACCUMULATING ON HIGHWAY 70.

&&

BIEDA
Local storm report, May 7, 6:36 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT FRI MAY 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     STINNETT                35.82N 101.44W
05/07/2021                   HUTCHINSON         TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS TREE LIMBS BEING
            SNAPPED OFF AND THROWN 2 TO 3 BLOCKS BEFORE
            LANDING ON THE GROUND. ALSO, POWER LINES ARE
            ARCING.

&&

KJS
Local storm report, May 7, 6:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT FRI MAY 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     1 E GUYMON              36.69N 101.46W
05/07/2021                   TEXAS              OK   PUBLIC

            DELAYED REPORT OF A LARGE TREE DOWNED IN THE
            CEMETERY.

&&

BIEDA
Local storm report, May 7, 6:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT FRI MAY 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     7 NNW SKELLYTOWN        35.66N 101.22W
05/07/2021  M62 MPH          HUTCHINSON         TX   MESONET

            BORGER 10E WEST TEXAS MESONET.

&&

BIEDA
Local storm report, May 7, 6:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT FRI MAY 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     1 NNW STINNETT          35.84N 101.45W
05/07/2021  M71 MPH          HUTCHINSON         TX   MESONET

&&

BRM
Local storm report, May 7, 6:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CDT FRI MAY 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     22 SSE SPEARMAN         35.90N 101.03W
05/07/2021  M58 MPH          ROBERTS            TX   AWOS

&&

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:42 PM CDTFire Weather WatchAMADallam, Deaf Smith, Hartley, Oldham13 hr
May 7, 3:33 PM CDTSpecial Weather StatementAMAMoore57 min
May 7, 4:33 PM CDTSpecial Weather StatementAMAOldham57 min
May 7, 4:38 PM CDTSpecial Weather StatementAMADallam67 min
May 7, 4:47 PM CDTSpecial Weather StatementAMAPotter58 min
May 7, 4:52 PM CDTSevere Thunderstorm WarningAMAOldham68 min
May 7, 5:00 PM CDTSpecial Weather StatementAMALipscomb60 min
May 7, 5:03 PM CDTSpecial Weather StatementAMASherman57 min
May 7, 5:06 PM CDTSpecial Weather StatementAMARandall54 min
May 7, 5:13 PM CDTSevere Thunderstorm WarningAMADallam, Moore, Sherman62 min
May 7, 5:20 PM CDTSpecial Weather StatementAMADeaf Smith55 min
May 7, 5:38 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Hutchinson, Moore, Oldham and 2 more82 min
May 7, 6:01 PM CDTSpecial Weather StatementAMAHansford, Hutchinson, Ochiltree59 min
May 7, 6:19 PM CDTSpecial Weather StatementAMARoberts56 min
May 7, 6:27 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hansford, Hutchinson, Ochiltree, Roberts63 min
May 7, 6:45 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.